Alert archive / Alabama / Special Weather Statements in 2011

Special Weather Statement, NWS Birmingham, AL

August 8, 2011Walker County, Winston County, Alabama

NWS Birmingham, AL issued this special weather statement at Aug 8, 2011, 4:39 PM CDT for Walker County, Winston County, Alabama. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2011, 4:39 PM CDT (21:39 UTC)
Expired
Aug 8, 2011, 5:30 PM CDT
In force
51 min
Issued by
NWS Birmingham, AL

Counties Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 89 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.7 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2011-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2540 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2011-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2540 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
760 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

499 
WWUS84 KBMX 082139
SPSBMX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
439 PM CDT MON AUG 8 2011

ALZ013>015-023-024-082230-
FAYETTE AL-JEFFERSON AL-TUSCALOOSA AL-WALKER AL-WINSTON AL-
439 PM CDT MON AUG 8 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WINSTON...WALKER...
NORTHERN TUSCALOOSA...NORTHWESTERN JEFFERSON AND FAYETTE COUNTIES
UNTIL 530 PM CDT...

AT 436 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM CORINTH REC AREA TO 5 MILES
EAST OF CARBON HILL TO GLEN ALLEN...AND MOVING SOUTHEAST AT 40 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  ARLEY...
  JASPER...
  CORDOVA...
  DORA...
  SUMITON...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3403 8710 3399 8710 3397 8713 3396 8710
      3390 8708 3390 8701 3386 8696 3382 8695
      3384 8686 3379 8679 3351 8695 3346 8754
      3391 8793 3391 8764 3393 8763 3394 8750
      3422 8734
TIME...MOT...LOC 2139Z 313DEG 33KT 3407 8730 3388 8741
          3386 8768

$$

27

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 8, 3:25 PM CDT, 1 hour 14 minutes earlier.

Area forecast discussion, Aug 8, 3:25 PM CDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
325 PM CDT MON AUG 8 2011

.SHORT TERM...
TONIGHT THROUGH TUESDAY

SEVERAL WAVES HAVE MOVED SOUTH OFF OF THE MCS THAT DEVELOPED OVER
TENNESSEE THIS MORNING. THIS HAS AIDED IN THE ONGOING CONVECTION.
MODELS ARE IN PRETTY GOOD AGREEMENT THAT ANOTHER MCS WILL DEVELOP
OVER SOUTHERN MISSOURI AND NORTHERN ARKANSAS OVERNIGHT. WITH
NORTHWEST FLOW ALOFT...THIS FEATURE WILL SLIDE SOUTH INTO TENNESSEE
AND MISSISSIPPI. SEVERAL OUTFLOWS WILL LIKELY MOVE INTO CENTRAL
ALABAMA LATE TOMORROW MORNING...MUCH LIKE TODAY. CLOUD COVER WILL
KEEP TEMPERATURES RIGHT AROUND NORMAL FOR THE YEAR.

.LONG TERM...
WEDNESDAY THROUGH MONDAY

GLOBAL LONG RANGE MODELS AND THEIR ENSEMBLE COUNTERPARTS ARE IN
REMARKABLE AGREEMENT THROUGH THE LONG TERM PORTION OF THE FORECAST
PERIOD. NORTHWEST FLOW AND GENERAL LARGE SCALE TROUGHING WILL
ENCOMPASS THE EASTERN CONUS AS THE REMOVED HEAT RIDGE RETREATS TO
THE WEST COAST.  THIS WILL LEAVE OUR SENSIBLE WEATHER VERY ACTIVE
AND UNCERTAIN THROUGH THE PERIOD.  MADE VERY FEW CHANGES TO THE
FORMER PACKAGE AS WAVES OF MCS ACTIVITY HAVE A POTENTIAL TO DEVELOP
DAY OR NIGHT AND RIDE SOUTHEAST ALONG THE MEAN FLOW.  THE OUTLIER TO
THE ESTABLISHMENT WILL COME ON LATE MONDAY WHEN ANOTHER WHOLESALE
PATTERN CHANGE IS BEING INTRODUCED BY BOTH THE GFS AND EURO.  IT
FEATURES ANOTHER RIDGE WITH DECREASING DEWPOINTS...MUCH LIKE WHAT
HAS BEEN FEATURED FOR LATE JULY AND EARLY AUGUST.  OTHERWISE...I
HELD TEMPS DOWN TO NEAR OR JUST ABOVE CLIMO FOR THE EXTENDED.

&&

.AVIATION...
18Z DISCUSSION

THE BIGGEST CHALLENGE THIS FORECAST PERIOD WILL BE THE TIMING OF
TSTM ACTIVITY...BOTH TODAY AND TONIGHT. FOR TODAY...THERE ARE
SEVERAL BOUNDARIES PRESENT THAT ARE PROVIDING LIFT FOR CONVECTIVE
INITIATION. A COUPLE OF OUTFLOW BOUNDARIES FROM THE ACTIVITY TO THE
NORTH ARE MOVING SEWD TOWARD THE NW COUNTIES...A DIFFERENTIAL
HEATING BOUNDARY HAS SET UP ACROSS SUMTER TO RANDOLPH COUNTY...AND
AN OLD OUTFLOW BOUNDARY IS PUSHING ACROSS THE FAR SOUTHEAST
COUNTIES. ISOLATED SHOWERS/STORMS WILL CONTINUE TO DEVELOP ALONG
THESE BOUNDARIES...AND COVERAGE SHOULD INCREASE AS THE AFTN
PROGRESSES. TIMING AT ANY PARTICULAR TERMINAL WILL BE
DIFFICULT...THEREFORE WILL GO WITH PREVAILING VCTS FOR ALL SITES.

FOR TONIGHT...SEVERAL MODELS ARE BRINGING ANOTHER MCS OUTFLOW SEWD
ACROSS THE NORTHERN COUNTIES SOMETIME AFTER MIDNIGHT TONIGHT.
ADDITIONAL SHOWER/TSTM ACTIVITY CAN BE EXPECTED IN ASSOCIATION WITH
THIS BOUNDARY AS WELL. FOR NOW...WILL REINTRODUCE VCTS FOR
TCL/BHM/EET/ANB AFTER 09Z. TIMING WILL LIKELY HAVE TO BE MODIFIED
LATER TODAY. LEFTOVER MID/HIGH CLOUDS SHOULD ONCE AGAIN PROHIBIT ANY
WIDESPREAD FOG DEVELOPMENT OVERNIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     72  91  72  90  70 /  50  60  30  10  10
ANNISTON    74  92  73  92  71 /  50  60  30  10  10
BIRMINGHAM  75  91  74  93  75 /  50  60  30  10  10
TUSCALOOSA  75  93  74  95  75 /  50  50  20  10  10
CALERA      75  92  74  92  74 /  50  50  30  10  10
AUBURN      76  91  74  92  73 /  30  40  20  10  10
MONTGOMERY  76  93  75  95  75 /  20  40  20  10  10
TROY        75  92  74  94  74 /  20  40  20  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

73/17/19
Hazardous weather outlook, Aug 8, 1:02 PM CDT, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
102 PM CDT MON AUG 8 2011

ALZ011>015-017>050-091803-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
102 PM CDT MON AUG 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED SEVERE STORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING
FOR AREAS ALONG AND NORTH OF INTERSTATE 85.  THE BIGGEST THREAT WILL
BE DAMAGING WINDS WITH ANY STORM THAT DOES DEVELOP.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

27

In the hours before

Special weather statement, Aug 8, 2:05 PM CDT, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
205 PM CDT MON AUG 8 2011

ALZ014-081945-
WINSTON AL-
205 PM CDT MON AUG 8 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WINSTON COUNTY UNTIL 245
PM CDT...

AT 201 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF
INMANFIELD TO HALEYVILLE...AND MOVING EAST AT 15 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  HALEYVILLE...
  NEEDMORE...
  BRUSHY LAKE...
  ASHRIDGE...
  INMANFIELD...

&&

LAT...LON 3430 8711 3413 8711 3412 8763 3430 8764
      3431 8749
TIME...MOT...LOC 1905Z 274DEG 14KT 3432 8711 3429 8762

27
Special weather statement, Aug 8, 3:28 PM CDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
328 PM CDT MON AUG 8 2011

ALZ011>013-082130-
FAYETTE AL-LAMAR AL-MARION AL-
328 PM CDT MON AUG 8 2011

...SIGNIFICANT WEATHER ADVISORY FOR MARION...NORTHERN LAMAR AND
NORTHWESTERN FAYETTE COUNTIES UNTIL 430 PM CDT...

AT 324 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM RED BAY TO TREMONT TO 6
MILES NORTH OF EVERGREEN...AND MOVING SOUTHEAST AT 30 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  HAMILTON...
  SULLIGENT...
  WINFIELD...
  WESTON...
  HACKLEBURG...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3432 8818 3433 8813 3432 8768 3429 8763
      3399 8764 3378 8774 3376 8824 3378 8826
TIME...MOT...LOC 2028Z 320DEG 28KT 3441 8805 3423 8820
          3422 8851

27
Special weather statement, Aug 8, 4:39 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
439 PM CDT MON AUG 8 2011

ALZ013>015-023-024-082230-
FAYETTE AL-JEFFERSON AL-TUSCALOOSA AL-WALKER AL-WINSTON AL-
439 PM CDT MON AUG 8 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WINSTON...WALKER...
NORTHERN TUSCALOOSA...NORTHWESTERN JEFFERSON AND FAYETTE COUNTIES
UNTIL 530 PM CDT...

AT 436 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM CORINTH REC AREA TO 5 MILES
EAST OF CARBON HILL TO GLEN ALLEN...AND MOVING SOUTHEAST AT 40 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  ARLEY...
  JASPER...
  CORDOVA...
  DORA...
  SUMITON...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3403 8710 3399 8710 3397 8713 3396 8710
      3390 8708 3390 8701 3386 8696 3382 8695
      3384 8686 3379 8679 3351 8695 3346 8754
      3391 8793 3391 8764 3393 8763 3394 8750
      3422 8734
TIME...MOT...LOC 2139Z 313DEG 33KT 3407 8730 3388 8741
          3386 8768

27

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 7:05 PM CDTSevere Thunderstorm WarningBMXFayette, Lamar, Marion25 min
Aug 7, 7:33 PM CDTSpecial Weather StatementBMXMarion, Winston42 min
Aug 7, 8:14 PM CDTSpecial Weather StatementBMXFayette, Lamar, Walker46 min
Aug 7, 8:32 PM CDTSevere Thunderstorm WarningBMXBlount, Jefferson, Shelby, Walker43 min
Aug 7, 9:13 PM CDTSpecial Weather StatementBMXJefferson, Shelby47 min
Aug 7, 9:17 PM CDTSpecial Weather StatementBMXPickens, Tuscaloosa43 min
Aug 8, 4:33 AM CDTSpecial Weather StatementBMXLamar42 min
Aug 8, 5:20 AM CDTSpecial Weather StatementBMXFayette, Lamar, Marion40 min
Aug 8, 6:15 AM CDTAreal Flood AdvisoryBMXLamar2 hr
Aug 8, 6:18 AM CDTSpecial Weather StatementBMXFayette, Lamar, Walker42 min
Aug 8, 2:05 PM CDTSpecial Weather StatementBMXWinston40 min
Aug 8, 3:28 PM CDTSpecial Weather StatementBMXLamar, Marion62 min
Aug 8, 4:55 PM CDTSevere Thunderstorm WarningBMXWalker30 min
Aug 8, 5:18 PM CDTSpecial Weather StatementBMXJefferson42 min
Aug 8, 5:30 PM CDTSpecial Weather StatementBMXClay45 min
Aug 8, 6:04 PM CDTAreal Flood AdvisoryBMXLowndes, Montgomery116 min
Aug 8, 6:28 PM CDTSpecial Weather StatementBMXCoosa, Shelby, Talladega47 min

Nearby

Special Weather Statements in Alabama, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.